Hail, Reno
- When
- June 9, 4:18 PM CST
- Where
- Reno County, 4.96 mi NNE of Yoder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -97.820
Numerous strong to severe thunderstorms affected primarily portions of south-central and southeast Kansas during the evening hours on the 9th, as a strong cold front approached from the northwest ahead of an upper level disturbance. Hail up to baseball and softball size pummeled the Mount Hope area in Sedgwick County, associated with an impressive supercell thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous strong to severe thunderstorms affected primarily portions of south-central and southeast Kansas during the evening hours on the 9th, as a strong cold front approached from the northwest ahead of an upper level disturbance. Hail up to baseball and softball size pummeled the Mount Hope area in Sedgwick County, associated with an impressive supercell thunderstorm. That same storm produced a brief tornado near Colwich, producing no known damage. Other storms produced many other reports of large hail and damaging winds across the area, producing additional property and crop damage, particularly across Sedgwick County. Additionally, very heavy rainfall on the order of 2 to 3 inches produced widespread street flooding across the Wichita Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:29 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT THU JUN 9 2011 .DISCUSSION... THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN THE PLACEMENT OF THE COLD FRONT AND SUBSEQUENT TEMPERATURES. SYNOPSIS: A TROUGH AND ASSOCIATED DISTURBANCE IS MOVING ACROSS THE NORTHERN ROCKIES THIS AFTERNOON. ALONG THE EDGE OF THIS TROUGH...A FEW WEAKER DISTURBANCES ARE MOVING ACROSS THE CENTRAL PLAINS. THIS WILL HELP GIVE SUPPORT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AT THE SURFACE THE COLD FRONT WAS OVER SALINA DRAPING SOUTHWEST TOWARD PRATT AT 3PM. SOME SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS THE AREA EARLIER TODAY...BUT THEY DIMINISHED LEAVING SOME SCATTERED CLOUDS OVER EASTERN KANSAS. NEAR AND SOUTH OF THE FRONT TEMPERATURES HAVE REACHED INTO THE MID TO UPPER 90S...WHILE BEHIND THE FRONT 80S ARE WIDESPREAD. TONIGHT - EARLY FRIDAY: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING. WITH THE UPPER LEVEL SUPPORT FROM THE WAVE MOVING THROUGH AND PLENTIFUL CAPE (~2000 J/KG) AND SHEAR (~50 KTS). THE HIGH RESOLUTION MODELS HAVE BEEN CONSISTENT IN DEVELOPING THUNDERSTORMS ALONG AND AHEAD OF THE FRONT BETWEEN 22-01Z. THE MAIN CONCERN WILL BE LARGE HAIL AND STRONG WINDS. AS ANOTHER WAVE MOVES THROUGH THIS LATE TONIGHT AND INTO FRIDAY MORNING...MOISTURE TRANSPORT INCREASES...AND THERE IS A HINT THAT THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS. FRIDAY - SATURDAY: THE FRONT WILL BEGIN TO MAKE FURTHER SOUTHWESTWARD PROGRESS DURING THE FRIDAY...BRINGING SOME RELIEF TO THE ABOVE NORMAL TEMPERATURES. THE TRICKY PART OF THE TEMPERATURES IS THE POSSIBLE DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONT DURING THE DAY. CLOUD COVER AND RAIN COULD KEEP TEMPERATURES EVEN COOLER. BY FRIDAY NIGHT THE FRONT WILL HAVE PUSHED INTO SOUTHEASTERN KANSAS...MOVING THE MAIN PRECIPITATION AREA WITH IT. BY SATURDAY THE FRONT WILL RETURN BACK TO THE NORTH OVER WESTERN KANSAS. THE RESIDUAL BOUNDARY WILL KEEP THE PLENTIFUL MOISTURE TO THE NORTH AND EAST AND THE WARMER TEMPERATURES TO THE SOUTH AND EAST. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE MORNING HOURS OVER SOUTHERN KANSAS AS ISENTROPIC LIFT/MOISTURE TRANSPORT INTERACTS WITH THE BOUNDARY. THIS AREA WILL SHIFT TO THE NORTH DURING THE DAY...WITH SOME SEVERE WEATHER POSSIBILITIES DURING THE AFTERNOON NEAR THE BOUNDARY. SUNDAY - THURSDAY: WARMER TEMPERATURES WILL RETURN TO THE REGION BY SUNDAY...AS WARM AIR ADVECTION INCREASES AND THE WARM FRONT MOVES NORTHWARD. TEMPERATURES IN THE MID TO UPPER 90S WILL BE POSSIBLE THROUGH THURSDAY. THE MEDIUM RANGE MODELS INDICATE THAT A RIDGE WILL BUILD IN SUNDAY/MONDAY...BUT THEN SHOW A DISTURBANCE MOVING THROUGH BY MONDAY NIGHT/TUESDAY. THERE HAVE BEEN SOME DISCREPANCIES WITH THE MEDIUM RANGE MODELS BY MID WEEK...BUT THE LATEST 12Z ECMWF HAS COME INTO BETTER ALIGNMENT WITH THE 12Z GFS. THIS SHOWS A WAVE MOVING THROUGH LATE TUESDAY BRINGING ANOTHER FRONT THROUGH. THUNDERSTORM DEVELOPMENT LOOKS TO STAY NORTH OF THE REGION...AND HAVE KEPT MUCH OF THE FORECAST DRY AT THIS TIME. BILLINGS && KCNU .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS IS THE MAIN PROBLEM THIS AFTERNOON AND OVERNIGHT. A FRONT EXTENDED FROM NEAR KDDC-KSLN. CONVECTION IS EXPECTED TO DEVELOP ALONG THIS FRONT BETWEEN 22Z AND 00Z. THIS CONVECTION SHOULD MOVE EAST AS THE FRONT STARTS TO HEAD THAT WAY THIS EVENING. INVERTED V SOUNDINGS SUGGEST A LARGE HIGH WIND THREAT WITH STORMS THIS EVENING. THE FRONT IS EXPECTED TO STALL FRIDAY MORNING...AROUND 15Z...AND EXTEND ALONG THE KANSAS TURNPIKE. ABOUT 100 MILES NORTHEAST OF THE FRONT...CIGS WILL BE VFR...WHICH WILL INCLUDE KRSL. LIKELIHOOD OF THIS AT KHUT AND KRSL IS LOWER. MORE STORMS EXPECTED ALONG THE FRONT FRIDAY EVENING. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 87 65 82 / 40 20 30 50 HUTCHINSON 63 85 62 79 / 40 20 20 40 NEWTON 65 84 62 79 / 40 30 20 40 ELDORADO 65 86 64 81 / 40 30 30 40 WINFIELD-KWLD 69 92 66 84 / 40 20 30 50 RUSSELL 56 79 58 78 / 30 20 10 30 GREAT BEND 58 82 59 79 / 30 20 10 40 SALINA 61 80 60 79 / 40 30 10 20 MCPHERSON 62 83 62 79 / 40 20 10 40 COFFEYVILLE 70 90 68 85 / 40 30 40 40 CHANUTE 69 89 66 81 / 40 40 40 30 IOLA 68 86 65 80 / 40 40 40 30 PARSONS-KPPF 70 90 67 83 / 40 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT THU JUN 9 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STALLED FRONT WAS LOCATED NEAR PRATT TO SALINA LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY EARLY THIS EVENING. THE STORMS...THOUGH MOVING NORTHEAST...WILL GRADUALLY REACH THE FLINT HILLS TONIGHT. LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL POSSIBLY RESULTING IN MINOR LOWLAND FLOODING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...WITH THE BETTER CHANCES AND POSSIBLY A FEW SEVERE STORMS FOR AREAS EAST OF THE KANSAS TURNPIKE. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST INTERMITTENTLY THROUGH THE WEEKEND...WITH STRONG OR ISOLATED SEVERE STORMS POSSIBLE SATURDAY. CHANCES FOR THUNDERSTORMS WILL DIMINISH MONDAY THROUGH WEDNESDAY BEFORE RETURNING FOR THURSDAY. SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING...FOR AREAS GENERALLY WEST OF CHANUTE TO SEDAN LINE AND EAST OF A SALINA TO SYLVIA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 511 PM CDT THU JUN 9 2011 KSZ051-067-068-092245- HARVEY-MCPHERSON-RENO- 511 PM CDT THU JUN 9 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES... AT 510 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES SOUTHEAST OF HUTCHINSON...OR NEAR HUTCHINSON...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. PEARCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 7 SE HUTCHINSON 37.99N 97.82W
06/09/2011 E1.00 INCH RENO KS TRAINED SPOTTER
&&
SGSThe Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
30 hail, 28 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Ergon Asphalt and Emulsions suffered storm damage from estimated 60 mph winds, but the severity of the damage is unknown. Consequently, property damage amounts are rough estimates. A power pole was also downed over southwest Harvey County, but the exact location is unknown. Information courtesy of the Newton Kansan.
Hail ranged from quarter to golfball size. Various roofs and vehicles across Haven likely sustained hail damage. Property damage amounts are rough estimates.
Hail was mostly golfball size, but a few stones reached baseball and softball size. Various roofs and vehicles across Mount Hope likely sustained hail damage. Property damage amounts are rough estimates.
The tornado touched down briefly over open country.
Winds estimated around 50 mph occurred with the golfball size hail. Various roofs and vehicles in the Bentley area likely sustained hail damage. Property damage amounts are rough estimates.
Winds were estimated around 70 mph.
Winds were estimated around 60 to 70 mph.
Winds were estimated around 65 mph.
Winds were estimated around 70 mph.
The wind occurred with golfball size hail.
Hail up to golfball size fell in a wide band from near Garden Plain to Goddard, producing drifts of hail at times. The hail often occurred with wind gusts up to 60 mph winds. The large hail likely inflicted damage to various roofs and vehicles, but the exact number is unknown. Consequently, property damage amounts are rough estimates. According to newspaper reports, up to 100,000 acres of wheat may have been damaged across the area. Crop damage amounts are rough estimates. The Cheney Times-Sentinel contributed to this report.
Occurred with quarter size hail.
Occurred with 70 mph winds, near the intersection of I-235 and Meridian.
A trained spotter reported damage to a green house.
Hail up to golfball size pelted portions of west and northwest Wichita. Consequently, various roofs and vehicles likely sustained hail damage, but the exact number is unknown. Consequently, property damage amounts are rough estimates.
Occurred at the National Weather Service Office.
Winds estimated at 50 mph occurred with the hail, near the intersection of Central and 119th.
Measured at Jabara Airport.
Powerlines were downed in the Towanda area.
Powerlines were downed in the Benton area.
Winds were estimated around 70 mph.
Occurred at the National Weather Service Office.
A privacy fence was blown down, and 3 to 4 inch diameter tree limbs were snapped.
Occurred near the intersection of Lincoln and I-135.
Occurred near the intersection of Douglas and Grove.
Winds were estimated around 60 mph.
Occurred with dime size hail.
Occurred with 70 mph winds.
Trees around 2 feet in diameter were uprooted.
Occurred near the intersection of Pawnee and Highway 15.
Winds were estimated around 75 mph. Numerous trees and power lines were downed in the El Dorado area.
Very heavy rainfall on the order of 2 to 3 inches produced flash flooding across Sedgwick County and the Wichita Area. Street flooding was fairly extensive across Wichita, with up to two feet of water near 13th and Broadway. West street was reportedly flooded from Kellogg to Zoo Boulevard, with the intersection of West and Maple impassable. Additionally, various streets were flooded across Goddard with 1 to 2 feet of water, and a storm chaser reported quite a bit of high water 3 miles north of Clearwater. Unfortunately, any property damage that may have occurred due to the flooding is unknown.
Awnings were blown off, and two-inch diameter tree limbs were snapped.
Winds were estimated around 65 mph.
Winds were estimated around 60 mph.
Occurred with penny size hail. Two-inch diameter tree limbs were snapped.
Tree limbs up to 18 inches in diameter were snapped. Clearwater was without power.
A sheet metal roof was blown off a mobile home trailer, and one of the side walls were blown out. Additionally, a 9-inch diameter tree was uprooted. All of this occurred near the intersection of Pawnee and Broadway.
Winds were estimated around 60 mph. Power lines were reported down in Sienna Ranch.
Measured at Mid-Continent Airport.
Fences and power lines were blown down in and around Rose Hill.
A few trees were uprooted, and some siding was stripped off a city building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324539, 324541, 324542, 328108, 324544, 324546, 307277, 324547, 324548, 324549, 324550, 324551, 324552, 324553, 324554, 324555, 324557, 324558, 324559, 324560, 324561, 324562, 324563, 324566, 324564, 324565, 324567, 324568, 324570, 324571, 324572, 324577, 324579, 324580, 324581, 324582, 324584, 324587, 324588, 324592, and more.